Alert archive / California / High Wind Warnings in 2022

High Wind Warning 3, NWS Hanford, CA

March 19, 20225 counties in California

NWS Hanford, CA issued this high wind warning at Mar 19, 2022, 12:54 PM PDT for 5 counties in California. It took effect at Mar 20, 2022, 9:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2022, 12:54 PM PDT (19:54 UTC)
In effect from
Mar 20, 2022, 9:00 AM PDT
Expired
Mar 20, 2022, 6:43 PM PDT
In force
10 hr
Issued by
NWS Hanford, CA

Counties Fresno County, CA, Madera County, CA, Mariposa County, CA, Tulare County, CA, Tuolumne County, CA

The radar

The San Joaquin Valley radar (KHNX), 94 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 7.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2022-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2022-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

029 
WWUS76 KHNX 191954
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1254 PM PDT Sat Mar 19 2022

CAZ323-326-328-200400-
/O.UPG.KHNX.HW.A.0003.220320T1600Z-220321T0500Z/
/O.NEW.KHNX.HW.W.0003.220320T1600Z-220321T0500Z/
Yosemite NP outside of the valley-Upper San Joaquin River-
Kings Canyon NP-
Including the cities of Tuolumne Meadows, Wawona, 
Devils Postpile, Florence Lake, Lake Thomas Edison, 
and Cedar Grove
1254 PM PDT Sat Mar 19 2022

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 10 PM PDT SUNDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 60 mph 
  expected.

* WHERE...The higher elevations of the Mariposa, Madera, and
  Fresno County portions of the Sierra Nevada.

* WHEN...From 9 AM to 10 PM PDT Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ330-200400-
/O.NEW.KHNX.HW.W.0003.220320T1600Z-220321T0500Z/
Sequoia NP-
Including the cities of Giant Forest and Lodgepole
1254 PM PDT Sat Mar 19 2022

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 10 PM PDT SUNDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 60 mph 
  expected.

* WHERE...Higher elevations of Sequoia NP.

* WHEN...From 9 AM to 10 PM PDT Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ338-200400-
/O.CON.KHNX.WI.Y.0012.220320T0000Z-220320T1900Z/
Mojave Desert Slopes-
Including the city of Mojave
1254 PM PDT Sat Mar 19 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
NOON PDT SUNDAY...

* WHAT...Sustained west winds 25 to 35 mph, with gusts around 55 
  mph expected.

* WHERE...Mojave Desert Slopes.

* WHEN...Valid from 5 PM PDT this afternoon until 12 PM PDT 
  Sunday afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs may be blown down. Travel will be difficult, 
  particularly for high profile vehicles.

* ADDITIONAL DETAILS...Highways affected include, but are not 
  limited to Highway 178 through and below Walker Pass and 
  Highway 58 through and below Tehachapi Pass, including the 
  town of Mojave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ab
4 follow-up statements
470 
WWUS76 KHNX 200333
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
833 PM PDT Sat Mar 19 2022

CAZ323-326-328-330-201200-
/O.CON.KHNX.HW.W.0003.220320T1600Z-220321T0500Z/
Yosemite NP outside of the valley-Upper San Joaquin River-
Kings Canyon NP-Sequoia NP-
Including the cities of Tuolumne Meadows, Wawona, 
Devils Postpile, Florence Lake, Lake Thomas Edison, Cedar Grove, 
Giant Forest, and Lodgepole
833 PM PDT Sat Mar 19 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM TO 10 PM PDT
SUNDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 60 mph 
  expected.

* WHERE...The higher elevations of the Mariposa, Madera, and 
  Fresno County portions of the Sierra Nevada.

* WHEN...From 9 AM to 10 PM PDT Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ338-201200-
/O.CON.KHNX.WI.Y.0012.000000T0000Z-220320T1900Z/
Mojave Desert Slopes-
Including the city of Mojave
833 PM PDT Sat Mar 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT SUNDAY...

* WHAT...Sustained west winds 25 to 35 mph, with gusts around 55 
  mph expected.

* WHERE...Mojave Desert Slopes.

* WHEN...Valid until 12 PM PDT Sunday afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs may be blown down. Travel will be difficult, 
  particularly for high profile vehicles.

* ADDITIONAL DETAILS...Highways affected include, but are not 
  limited to Highway 178 through and below Walker Pass and 
  Highway 58 through and below Tehachapi Pass, including the 
  town of Mojave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

BSO
812 
WWUS76 KHNX 201146
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
446 AM PDT Sun Mar 20 2022

CAZ323-326-328-330-201945-
/O.CON.KHNX.HW.W.0003.220320T1600Z-220321T0500Z/
Yosemite NP outside of the valley-Upper San Joaquin River-
Kings Canyon NP-Sequoia NP-
Including the cities of Tuolumne Meadows, Wawona, 
Devils Postpile, Florence Lake, Lake Thomas Edison, Cedar Grove, 
Giant Forest, and Lodgepole
446 AM PDT Sun Mar 20 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
10 PM PDT THIS EVENING...

* WHAT...Northerly winds 20 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...The higher elevations of the Sierra Nevada from Yosemite
  NP to Sequoia NP.

* WHEN...From 9 AM to 10 PM PDT Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ338-201900-
/O.CON.KHNX.WI.Y.0012.000000T0000Z-220320T1900Z/
Mojave Desert Slopes-
Including the city of Mojave
446 AM PDT Sun Mar 20 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT TODAY...

* WHAT...Sustained westerly winds 25 to 35 mph, with gusts around
  55 mph expected.

* WHERE...Mojave Desert Slopes.

* WHEN...Valid until 12 PM PDT Sunday afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs may be blown down. Travel will be difficult, 
  particularly for high profile vehicles.

* ADDITIONAL DETAILS...Highways affected include, but are not 
  limited to Highway 178 through and below Walker Pass and 
  Highway 58 through and below Tehachapi Pass, including the 
  town of Mojave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

DCH
517 
WWUS76 KHNX 201901
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1201 PM PDT Sun Mar 20 2022

CAZ338-202015-
/O.EXP.KHNX.WI.Y.0012.000000T0000Z-220320T1900Z/
Mojave Desert Slopes-
Including the city of Mojave
1201 PM PDT Sun Mar 20 2022

...WIND ADVISORY HAS EXPIRED...


$$

CAZ323-326-328-330-210500-
/O.CON.KHNX.HW.W.0003.000000T0000Z-220321T0500Z/
Yosemite NP outside of the valley-Upper San Joaquin River-
Kings Canyon NP-Sequoia NP-
Including the cities of Tuolumne Meadows, Wawona, 
Devils Postpile, Florence Lake, Lake Thomas Edison, Cedar Grove, 
Giant Forest, and Lodgepole
1201 PM PDT Sun Mar 20 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS
EVENING...

* WHAT...Northerly winds 20 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Kings Canyon NP, Yosemite NP outside of the valley, 
  Sequoia NP and Upper San Joaquin River.

* WHEN...Until 10 PM PDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
950 
WWUS76 KHNX 210143
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
643 PM PDT Sun Mar 20 2022

CAZ323-326-328-330-210245-
/O.CAN.KHNX.HW.W.0003.000000T0000Z-220321T0500Z/
Yosemite NP outside of the valley-Upper San Joaquin River-
Kings Canyon NP-Sequoia NP-
Including the cities of Tuolumne Meadows, Wawona, 
Devils Postpile, Florence Lake, Lake Thomas Edison, Cedar Grove, 
Giant Forest, and Lodgepole
643 PM PDT Sun Mar 20 2022

...HIGH WIND WARNING IS CANCELLED...

The High Wind Warning has been cancelled and is no longer in
effect, as winds have diminished in these areas.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this high wind warning went out at Mar 19, 1:16 AM PDT, 11 hours 38 minutes earlier.

Area forecast discussion, Mar 19, 1:16 AM PDT, 11 hours 38 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
116 AM PDT Sat Mar 19 2022

.SYNOPSIS...
Precipitation associated with a low pressure system will
overspread Central California late this morning through this
afternoon. Precipitation will persist tonight, before dissipating
early Sunday morning. A warming trend is expected Monday and
Tuesday. Near record warmth is likely Wednesday afternoon and
Thursday afternoon.

&&

.DISCUSSION...
An Eastern Pacific trough of low pressure will approach the west
coast of the United States this morning, prior to making landfall
this afternoon. Precipitation ahead of this trough of low pressure
will overspread Central California late this morning and this
afternoon. The trough of low pressure will move east of the Golden
State early Sunday morning, which will bring an end to
precipitation chances.

The snow level will start to around 7,000 feet today, before
falling to about 5,000 feet tonight. In the Sierra Nevada, snow
amounts of three to six inches are anticipated above 7,000 feet
this afternoon into early Sunday morning. Snow amounts of one to
three inches are likely from 6,000 feet to 7,000 feet this
afternoon into early Sunday morning. Snow amounts of an inch or
less are expected from 5,000 feet to 6,000 feet this afternoon
into early Sunday morning. Rain amounts will be less than one
tenth of an inch in the Coastal Range and western portion of the
San Joaquin Valley this afternoon into early Sunday morning. Rain
amounts will be one tenth of an inch to one quarter of an inch in
the central and eastern portions of the San Joaquin Valley this
afternoon into early Sunday morning. Rain amounts will be one
quarter of an inch to one half of an inch in the Sierra Nevada
foothills this afternoon into early Sunday morning.

Strong, gusty west winds are expected in the Mojave Desert Slopes
this afternoon through Sunday morning. A Wind Advisory is in
effect for the Mojave Desert Slopes for this time frame. Damaging
northeast wind gusts are possible in the higher elevations of the
Mariposa, Madera, and Fresno County portions of the Sierra
Nevada from late Sunday morning through Sunday evening. As a
result, a High Wind Watch is in effect.

An anticyclone will be centered near latitude 30 North, longitude
130 West Monday and Monday night. A ridge of high pressure will
build northward across Northern California Tuesday. This ridge of
high pressure will shift southward Tuesday night through Thursday.
Zonal flow aloft is expected Friday. A warming trend is expected
Monday and Tuesday. High temperatures Monday afternoon will be
around five degrees warmer than Sunday afternoon. Maximum
temperatures Tuesday afternoon will be about ten degrees warmer
than Monday afternoon. High temperatures Wednesday afternoon and
Thursday afternoon will be sixteen to eighteen degrees above
normal for this time of year. Record warmth is expected in Fresno
(86% probability), Madera (86% probability), and Merced (85%
probability) Wednesday afternoon. Record warmth is likely in
Hanford (73% probability) Wednesday afternoon. Record warmth is
possible in Bakersfield (43% probability) Wednesday afternoon.
Record warmth is expected in Merced (95% probability), Fresno (91%
probability), and Madera (91% probability) Thursday afternoon.
Record warmth is likely in Bakersfield (67% probability) and
Hanford (60% probability) Thursday afternoon.

&&

.AVIATION...
A low pressure system will spread precipitation southward across
central California, beginning 18z this morning. This will result
in intermittent MVFR conditions, along with local IFR conditions
and mountain obscurations in the Sierra Nevada.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...
The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low, medium, and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 9 PM PDT until 10 PM PDT Sunday for
CAZ323-326-328.

Wind Advisory from 5 PM this afternoon to noon PDT Sunday for
CAZ338.

&&

Public/Aviation/Fire Weather...BS
PIO/DSS........................DCH

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 1:08 AM PDTHigh Wind WatchHNXFresno, Madera, Mariposa, Tulare, Tuolumne12 hr

Nearby

High Wind Warnings in California, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.